Severe hot flashes

by Vicki
(New Mexico)

Several years ago I was put on bio-identical Progesterone by my doctor for several symptoms related to peri-menopause: depression, weight gain, some hot flashes, mood swings. I was helped greatly and was only using the prescribed amount of about .5 ml of a 40 mg per ml formula. Gradually, I got off it as symptoms subsided and my Dr. left town. I was diagnosed with Metbolic Syndrome during this time with high cholesterol and stubborn weight.

I'm now 59 and have missed my first 4 periods in a row. I'd only missed 1 per yer for 2 years. Otherwise my cycle was regular and not problematic. Starting a few months ago I suddenly began to have intense hot flashes about 20 minutes apart, all day, all night. My sleep went from being not the best to really terrible, up at night every hour, often unable to fall back to sleep.

My new Dr. respected my wishes to get back on progesterone. I also take pregnenolone (just 10 mg) and had been on Vitex, Planetary Herbals Woman's Treasure combination and Maca. I have stopped the herbs and now, since reading your website, am taking 3 full syringes of cream (40 mg x 3=120 mg) plus applying some Vit E with Progesterone to stretch the very expensive cream. I just began your Energy Boost powder since I was told I'm borderline diabetic, have cut out sugar and bad fats at my acupuncturist's recommendation.

How do I get enough of the cream? I now have somewhat less severe hot flashes and less often, definitely better but I would like to be able to sleep and not suddenly be dripping wet, red as a beet and feeling like I'm on fire during the day. At least the hot flashes are only about every hour instead of 3 an hour! After 5 in the evening it gets worse.

Is it possible since I had a tubal ligation about 13 years ago that my metabolic problems could be related to low progesterone?

I am so thankful I found your website. The best information I've ever found on the subject!

Comments for Severe hot flashes

Click here to add your own comments

Jul 18, 2010
Severe hot flashes
by: Wray

Hi Vicki Thanks so much for the kind words! Your hot flushes sound horrific, having had them I know what you're going through. But mine were nothing like yours. I have found 400mg/day for 4-5 days usually stops them, a very high dose but worth it. I don't know what cream you're using but progesterone does not have to be expensive, please see here. I would also suggest you try the amino acid tryptophan, there is some evidence it's actually this dropping that causes hot flushes. As it's also the precursor to serotonin, which in turn is the precursor to melatonin our sleep hormone, the two problems tie together. For info on how to take it please see Natural Antidepressants. Tubal ligation throws the body into turmoil, please see Tubal ligation. Metabolic syndrome can be caused by many factors, one is excess oestrogen, which of course implies progesterone is low, the other is a lack of vitamin D. Please consider having a test done, the level should be a minimum of 50ng/ml or 125nmol/L year round. But better if it's up in the 80-100ng/ml or 200-250nmol/L level. Insulin resistance often starts during peri-menopause, with dropping progesterone levels, but normal oestrogen levels. I do hope the Energy Boost helps, please remember all natural things take time to have an affect. In fact I've found only when stopping it do people realise it's actually been helping! Take care Wray

Jul 26, 2010
Many thanks...
by: Vicki

Hi Wray.. I appreciate this additional VERY helpful information! I have sensed for a long while that all my seemingly different issues were totally related. I'm beginning to see the bigger picture (thanks to you!)which makes me feel hopeful! The tubal information is mind-blowing..! It makes so much sense of everything. I am fortunate, it seems, to not have had the bleeding problems from it but I have had many of the others. I had NO idea nor had I ever ever heard of the syndrome. I am seeing Estrogen dominance in everything I've gone through for years...!

I've been taking l-tryptophan for a year or so to help with sleep and depression, now will add your suggestions. Also been taking D3, tho' without the test. I'll ask my Dr.

Now for the progesterone. I'm on day 4 of 400 mg. The hot flashes are dramatically better but not entirely gone. I actually slept for a 3 hour period last night which is amazing.. only one hour at time usually, with a rare 2 hour period. After the 5th day of 400 mg, do you suggest I cut back gradually to 200 mg? in increments of 50mg?

Thank you so much again! I have told my Dr about your website.

Jul 31, 2010
Many thanks...
by: Wray

Hi Vicki So sorry I haven't been able to get to answer your question in time re the amount of progesterone to use. I have so many queries now and work through them all as best I can. But I'm so pleased the hot flushes are 'dramatically' better! If you haven't already done so, please reduce as you suggest. You'll know very soon if it's too quick. I do hope you're taking enough vitamin D, it should be no less than 5000iu's per day, if your level is very low, then 10,000iu's per day. Then have another test done a month or so after. A lack of vitamin D also leads to depression, and interestingly it reduces the benefits of progesterone. Glad the tubal ligation info helped, it seems no one is warned this can happen. Do let me know how you get on. As with all natural substances it does take time for them to really work, we have no idea of other problems which could be present, but are not manifesting in symptoms we recognise. Take care Wray

Aug 01, 2010
me again....
by: Vicki

I did cut back after 5 days of 400 mg progesterone and the hot flashes are instantly worse again. Not as bad as originally but I think I'll try a few more days of the high dose and see if they will subside a bit again.

Aug 04, 2010
me again....
by: Wray

Hi Vicki Pity about them coming back, but it can only mean the progesterone is not yet the dominant hormone. This needs to occur before it stabilises. When you reduce next time please do it very slowly, no more than 1/2ml each time, this should help. Each time remain on the lower dose for a few days. Take care Wray

Aug 20, 2011
Me again!
by: Vicki

Hello Wray...
So it's about a year later. I had cut back my progesterone dose as you'd suggested once things settled down & have been happily hot-flash-free until several weeks ago. (warmer weather?)

About 2 weeks ago I went to talk to the pharmacist where my bio-identical cream is made & she gave me quite a lecture about my prescription being the highest of anyone else she formulates for & how I must have 'burned out' my receptors.

I wasn't sure what to do so thought I'd take a little break from the cream, and as I'd expect, my hot flashes & anxiety have gone haywire! Now I'm confused & not sure what way to go. Do I just begin again with 400 mg which is what worked so well last time? From things I've read from you, burning out receptors is not likely.

You helped me SO much last time, I just wanted to hear if you have suggestions of what I should do next...

P.S. I am eating lots more seaweed & have changed my diet radically & lost 25 pounds so wondered if my thyroid prescription needed adjusting & could be causing problems? I've also gotten a fibromyalgia diagnosis recently.

Thank you very much!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...